Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 21, 2021St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 21, 2021, 8:02 PM CDT for St. Clair County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 8:02 PM CDT (01:02 UTC)
Expired
Oct 21, 2021, 8:30 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS84 KBMX 220102
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Thu Oct 21 2021
 
ALZ018-026-220130-
Etowah AL-St. Clair AL-
802 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of south central Etowah
and northeastern St. Clair Counties through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashville, or 13 miles northeast of Odenville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rainbow City, Ashville, Ragland, Neely Henry Lake, Southside, Whitney
Junction, Neely Henry Dam, Caldwell and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3389 8599 3386 8600 3387 8602 3385 8602
      3385 8605 3384 8605 3384 8607 3383 8605
      3381 8607 3377 8605 3376 8607 3372 8612
      3371 8612 3382 8639 3392 8627
TIME...MOT...LOC 0102Z 287DEG 27KT 3383 8624 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:16 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 21, 6:16 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
616 PM CDT Thu Oct 21 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 101 PM CDT Thu Oct 21 2021/

Today through Friday.

Features of Interest.

A shortwave trough continued to move southeast and was over our
southeastern counties early this afternoon. A closed low was
analyzed to our north over Southern Michigan. Broad riding was
analyzed over the Four Corners States well to our west.

Some drier air due to weak subsidence was indicated on water vapor
imagery across much of our West/Central Counties. A few showers
were developing across northeast Mississippi and Northwest
Alabama ahead of a mid-level disturbance moving into the Mid-South
Region. A cold front extended from Eastern Indiana southwest tn
near Shreveport, LA.

Hazard Discussion.

Sufficient instability will exist this afternoon through the
evening for heavier showers and storms. A few storms may become
strong with gusty winds and small hail possible. The risk of
organized severe weather is low, however, with the better
dynamics remaining to our north across the Ohio and Tennessee
Valley regions.

Today.

Expect the first impulse aloft to continue moving southeast,
supporting scattered showers and isolated thunderstorms across
the southeast portion of the forecast area through late afternoon.
The second impulse will support developing scattered showers and
isolated thunderstorms across the west and northwest portions of
the area for the rest of the afternoon ahead of an approaching
cold front. Highs will range from the mid 70s northeast to the
lower 80s southwest. Winds will be out of the southwest 6-12 mph.

Tonight.

The upper level disturbance will move east over the area tonight,
supporting scattered showers and isolated thunderstorms. The
activity will move southeast ahead of a cold front that will enter
our northwest counties this evening and clear our southeast
counties after midnight. Lows tonight will range from the upper
40s north and northwest to the lower 60s southeast. Winds will
shift from the southwest to the northeast 5-10 mph.

Friday.

Broad troughing will persist over the region on Friday with
northwesterly winds aloft. The cold front will stall to our south
along the Central Gulf Coast while surface high pressure moves
into the Tennessee Valley. Expect fair skies with dry conditions
across the area. Highs will range from around 70 north to around
80 southeast. Winds will be from the northwest 5-10 mph.

05

.LONG TERM...
/Updated at 0143 PM CDT Thu Oct 21 2021/

Saturday through Wednesday.

High pressure will be associated with a relatively dry airmass and
a dry forecast for Saturday. Any chance for showers should remain
across Mississippi where higher moisture content will be present
with southwesterly flow. A surface to 700 mb ridge should hold
firm for Sunday, leading to more warm and dry conditions.

The ECMWF continues to indicate a shortwave trough moving across
the Mid-Mississippi Valley on Monday. This could provide a good
chance for showers and thunderstorms, particularly across our
northern half where stronger forcing is expected. A potential
frontal passage Monday night should result in dry conditions for
Tuesday. The next front and chance for rain could arrive on
Wednesday as a large shortwave sweeps across the CONUS.

87/Grantham

Previous long-term discussion:
/Updated at 403 AM CDT Thu Oct 21 2021/
Friday night through Thursday October 28.

An omega block pattern will remain in place in the northern stream
to start the period. This will feature a ridge over central
Canada and closed high developing near northwestern Hudson Bay, a
deep upper low south of James Bay, and a deep trough over the
northeastern Pacific with a strong extratropical cyclone over the
Gulf of Alaska. Meanwhile quasi-zonal flow will be in place over
the southern CONUS. A surface high will extend from the southern
Appalachians into Central Alabama. This combined with a dry air
mass will result in favorable radiational cooling conditions
Friday night, and will forecast low temperatures on the cold side
of guidance. Temperatures begin to trend warmer on Saturday with
good weather for fall outdoor activities. The GFS appears to be an
outlier relative to its own ensemble and other models with quicker
moisture return across the northwest Saturday afternoon, so will
maintain a dry forecast. High pressure slides east of the area
Saturday night, so lows will be a bit milder, but it will still be
in a favorable position for good radiational cooling across the
northeastern valleys. A low amplitude trough ejects over the
Central Plains on Sunday out of the northeast Pacific/northwestern
CONUS troughing, causing downstream shortwave ridging. Low-level
southerly flow begins to strengthen ahead of an associated surface
low over Kansas, allowing temperatures to climb into the 80s in
many areas on Sunday with continued rain-free conditions.

The low-amplitude trough moves eastward to the Ohio and Lower
Tennessee Valleys Monday, undercutting the central Canadian ridge
as the overall omega pattern over Canada shifts eastward. There
continues to be important differences between the GFS and ECMWF
regarding the amplitude and speed of the trough and whether a
closed low forms, probably due to the complex nature of the
synoptic pattern. The ECMWF and its ensemble members continue to
indicate a slower/more amplified trough, resulting in stronger
synoptic forcing across Central Alabama, 0-6km bulk shear values
around 50 to 60 kts, and more backed surface winds with associated
higher SRH values. Meanwhile the GFS and its ensemble members
indicate a quicker/less amplified trough, relatively weaker
forcing, 0-6 km bulk shear values around 30 to 40 kts, and veered
surface winds. Given the model differences and as this is still 5
days off, confidence is too low to mention a severe threat in the
HWO at this time, but may need to be added in future updates if
trends continue. Both guidance camps have trended wetter and more
unstable, so PoPs have been increased with thunderstorms
mentioned.

Cooler/drier conditions are expected for Tuesday behind the cold
front. A more amplified trough approaches the area from the
Pacific Wednesday/Thursday, which could also absorb remnants of
an eastern Pacific tropical system. Models are also indicating a
sub-1000mb surface low tracking near or over the area. At this
time, appreciable surface-based instability looks to remain
confined to the Gulf Coast, but expect another increase in rain
chances and possibly breezy conditions late in the period.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

A cold front will push thru central Alabama overnight. The front
will reach the I-20 corridor arnd 04z and the I-85 corridor arnd
10z. A narrow band of showers and embedded tstms will precede the
front. The air mass is relatively dry across the area, so VFR
clouds conds initially expected ahead and behind the front. The
air mass will moisten as the front reaches the southeast counties,
and MVFR/IFR cigs will likely impact KMGM/KTOI between 09z and
14z. The clouds should clear 2-3 hours after fropa. Sfc winds
will be fairly light (less than 5 kts) overnight, but increase
from the west-northwest after 14z.

Note: AMD NOT SKED is appended at KBHM due to ASOS power loss
until further notice. AMD NOT SKED for KASN due lack of
observations.

58/rose

&&

.FIRE WEATHER...

A narrow line of showers and thunderstorms are expected late this
afternoon into the evening along a cold front. Behind the front,
RH values will fall into the 40 to 50 percent range Friday
afternoon and the 35 to 45 percent range Saturday afternoon.
Moisture begins to increase on Sunday with another chance of rain
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     50  70  45  76  49 /  40   0   0   0   0
Anniston    54  71  47  78  52 /  40   0   0   0   0
Birmingham  53  70  49  78  56 /  40   0   0   0   0
Tuscaloosa  54  74  50  80  57 /  40   0   0   0   0
Calera      54  72  50  78  55 /  40  10   0   0   0
Auburn      61  75  51  77  54 /  40  20   0   0   0
Montgomery  62  78  51  81  54 /  40  10   0   0   0
Troy        63  79  50  81  53 /  40  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Oct 21, 4:04 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
404 AM CDT Thu Oct 21 2021

ALZ011>015-017>050-221215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
404 AM CDT Thu Oct 21 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Oct 21, 3:29 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
329 PM CDT Thu Oct 21 2021

ALZ011-014-015-212115-
Walker AL-Winston AL-Marion AL-
329 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of northwestern Walker,
east central Marion and southwestern Winston Counties through 415 PM
CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynn, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynn, Nauvoo, Camp McDowell, Ashbank, Corinth Rec Area, Poplar
Springs, Smith Lake, Natural Bridge, Clear Creek, Seymour Branch,
Curtis Crossroads, Black Pond and Rockhouse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3401 8770 3413 8767 3412 8732 3401 8729
      3393 8736
TIME...MOT...LOC 2028Z 278DEG 19KT 3405 8758

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Oct 21, 6:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
653 PM CDT Thu Oct 21 2021

ALZ017-220030-
Blount AL-
653 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of central Blount
County through 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nectar, or near Cleveland, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Altoona, Snead, Susan
Moore, Walnut Grove, Allgood, Fairview, Nectar, Rosa, Bangor,
Highland Lake, Easley, Chamblees Mill, Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3413 8633 3410 8630 3405 8633 3399 8633
      3394 8637 3393 8632 3391 8635 3389 8634
      3388 8635 3394 8682 3397 8677 3403 8670
      3405 8671 3409 8669 3408 8669 3409 8666
      3412 8663 3412 8660 3414 8659
TIME...MOT...LOC 2353Z 274DEG 35KT 3403 8668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Oct 21, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Thu Oct 21 2021

ALZ018-026-220130-
Etowah AL-St. Clair AL-
802 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of south central Etowah
and northeastern St. Clair Counties through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashville, or 13 miles northeast of Odenville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rainbow City, Ashville, Ragland, Neely Henry Lake, Southside, Whitney
Junction, Neely Henry Dam, Caldwell and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3389 8599 3386 8600 3387 8602 3385 8602
      3385 8605 3384 8605 3384 8607 3383 8605
      3381 8607 3377 8605 3376 8607 3372 8612
      3371 8612 3382 8639 3392 8627
TIME...MOT...LOC 0102Z 287DEG 27KT 3383 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:55 PM CDTSpecial Weather StatementBMXSt. Clair35 min
Oct 21, 9:32 PM CDTSpecial Weather StatementBMXCleburne43 min
Oct 21, 10:05 PM CDTSpecial Weather StatementBMXRandolph40 min
Oct 21, 10:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Oct 21, 10:58 PM CDTSpecial Weather StatementBMXClay47 min
Oct 21, 11:26 PM CDTAreal Flood AdvisoryBMXTalladega3 hr
Oct 22, 12:51 AM CDTSpecial Weather StatementBMXDallas39 min
Oct 22, 2:39 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 31 more7 hr
Oct 22, 2:40 AM CDTSpecial Weather StatementBMXRussell50 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.